Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 55, NWS Pittsburgh, PA

July 16, 2016Armstrong County, Butler County, Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 16, 2016, 5:53 PM EDT for Armstrong County, Butler County, Clarion County, Pennsylvania. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 5:53 PM EDT (21:53 UTC)
Expired
Jul 16, 2016, 6:45 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:15 PM EDTTSTM WND DMGAdrian, PANUMEROUS TREES DOWN IN AREA OF ROUTE 268
Jul 16, 6:20 PM EDTTSTM WND DMG2 N Adrian, PANUMEROUS TREES ON ROADS IN WASHINGTON TWP
Jul 16, 6:20 PM EDTTSTM WND DMGAdrian, PANUMEROUS TREES DOWN ON ROADS THROUGHOUT EAST FRANKLIN TWP
Jul 16, 6:23 PM EDTTSTM WND DMG1 E Adrian, PAMANY TREES AND WIRES DOWN ON PITTSBURGH AND BUFFALO RAIL LINE
Jul 16, 6:25 PM EDTTSTM WND DMG1 E Frenchs Corners, PATREES DOWN ON RT 1033 NEAR LOCK AND DAM 8
Jul 16, 6:30 PM EDTTSTM WND DMG4 Se Templeton, PAMANY TREES DOWN ON ROADS THROUGHOUT BOGGS TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS51 KPBZ 162153
SVRPBZ
PAC005-019-031-162245-
/O.NEW.KPBZ.SV.W.0055.160716T2153Z-160716T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
  EAST CENTRAL BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
  SOUTH CENTRAL CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 645 PM EDT

* AT 552 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  SOUTHWEST OF RIMERSBURG...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO TREES AND POWER LINES...RESULTING IN SOME POWER 
           OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  KITTANNING...FORD CITY...NEW BETHLEHEM...WEST KITTANNING...
  CHICORA...EAST BRADY...WORTHINGTON...WEST HILLS...MANORVILLE...
  APPLEWOLD...KARNS CITY...LENAPE HEIGHTS...DISTANT AND TEMPLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4087 7979 4101 7972 4101 7928 4071 7935
TIME...MOT...LOC 2152Z 279DEG 20KT 4094 7968 

HAIL...1.00IN
WIND...60MPH
 
$$

TAX
3 follow-up statements
176 
WWUS51 KPBZ 162208
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT SAT JUL 16 2016

PAC019-031-162218-
/O.CAN.KPBZ.SV.W.0055.000000T0000Z-160716T2245Z/
BUTLER PA-CLARION PA-
608 PM EDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER AND SOUTH
CENTRAL CLARION COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4071 7935 4083 7969 4097 7964 4097 7959
      4098 7938 4097 7938 4098 7937 4098 7929
TIME...MOT...LOC 2208Z 279DEG 20KT 4093 7956 

$$

PAC005-162245-
/O.CON.KPBZ.SV.W.0055.000000T0000Z-160716T2245Z/
ARMSTRONG PA-
608 PM EDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL ARMSTRONG COUNTY...

AT 608 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
KITTANNING...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
KITTANNING...FORD CITY...WEST KITTANNING...WORTHINGTON...
WEST HILLS...MANORVILLE...APPLEWOLD...LENAPE HEIGHTS...
DISTANT AND TEMPLETON.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4071 7935 4083 7969 4097 7964 4097 7959
      4098 7938 4097 7938 4098 7937 4098 7929
TIME...MOT...LOC 2208Z 279DEG 20KT 4093 7956 

HAIL...1.00IN
WIND...60MPH
 
$$

TAX
597 
WWUS51 KPBZ 162224
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT SAT JUL 16 2016

PAC005-162245-
/O.CON.KPBZ.SV.W.0055.000000T0000Z-160716T2245Z/
ARMSTRONG PA-
624 PM EDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL ARMSTRONG COUNTY...

AT 623 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF KITTANNING...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
KITTANNING...WEST HILLS...DISTANT AND TEMPLETON. 

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4071 7935 4087 7958 4095 7952 4098 7929
TIME...MOT...LOC 2223Z 279DEG 20KT 4092 7944 

HAIL...1.00IN
WIND...60MPH
 
$$

TAX
137 
WWUS51 KPBZ 162238
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT SAT JUL 16 2016

PAC005-162247-
/O.EXP.KPBZ.SV.W.0055.000000T0000Z-160716T2245Z/
ARMSTRONG PA-
638 PM EDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARMSTRONG COUNTY WILL
EXPIRE AT 645 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4071 7935 4087 7958 4095 7952 4098 7929
TIME...MOT...LOC 2234Z 279DEG 20KT 4092 7944 

$$

TAX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:52 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 16, 2:52 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
252 PM EDT SAT JUL 16 2016

.SYNOPSIS...
After a front brings showers and thunderstorms Monday,
temperatures will increase through the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of mid afternoon, showers and thunderstorms remain isolated
across northern Ohio and northwestern Pennsylvania. Kept the
slight chance mention of pops in the forecast through the
afternoon, and while showers may linger into the evening hours
south and east of Pittsburgh, all locations will be dry by
midnight. Overnight lows will be a couple of degrees below normal.
High pressure will be overhead by Sunday morning, allowing for
mostly sunny skies. As winds turn to the southwest by late
afternoon, temperatures should rise a couple of degrees above
normal.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Monday's cold front will be the one real chance of a solid rainfall
during the seven day forecast. Have continued the trend of the last
couple model cycles by bringing rain into the forecast slightly
earlier, which brings likely pops into some locations as early as
Monday morning. SPC has included a slight risk for severe weather
north of a line extending roughly from Zanesville to Pittsburgh and
Indiana, PA where wind shear is expected to be on the stronger side,
but did not have enough confidence in the forecast to include a
mention at the HWO at this time. Heaviest rainfall should have
pushed south of the region by midnight on Tuesday, and only a
slight chance of showers should linger in the WV/MD mountains
Tuesday morning. The cold front will not do much to change overall
temperature trends, with daytime highs just a couple of degrees
lower on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Surface high pressure will setup across the Great Lakes for the
second half of the week while an upper level ridge dominates the
weather pattern across nearly the entire country. This will keep the
forecast dry along with increasing temperatures through the week and
many locations reaching 90 degrees by Friday and Saturday. The next
chance for rain will come by the weekend as an upper trough passes
over the Great Lakes, but the ECMWF is nearly 24 hours later with
the trough than the GFS. Considering the wide timing differences,
have gone no higher than a slight chance of rain by Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
General VFR is expected, but may be locally marred this afternoon
by convection developing with encroachment of an upper trough and
associated surface, albeit weak, front. Have thus not included a
rain mention in TAFS. A wind shift from w-sw to nw will occur
later today with passage of the front.

Given the indecisive frontal progress and resulting low level
moisture retainment, a mention of fog, with IFR at the more
favorable ports, was included for the peridawn hours.

.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
General restrictions are likely with a Monday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 16, 2:49 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 AM EDT SAT JUL 16 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-170700-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
249 AM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 16, 5:10 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT SAT JUL 16 2016

PAZ014-162130-
BUTLER-
510 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER COUNTY...

AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SLIPPERY
ROCK... OR 10 MILES NORTHWEST OF BUTLER...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUTLER...HOMEACRE-LYNDORA...SHANOR-NORTHVUE...PROSPECT...
EAST BUTLER...WEST LIBERTY...WEST SUNBURY...
HOOKER AND MORAINE STATE PARK.

LAT...LON 4093 8011 4105 8002 4104 7975 4085 7985
TIME...MOT...LOC 2110Z 281DEG 20KT 4100 7998

TAX
Special weather statement, Jul 16, 5:27 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT SAT JUL 16 2016

PAZ014-022-162200-
BUTLER-ARMSTRONG-
527 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ARMSTRONG AND EAST
CENTRAL BUTLER COUNTIES...

AT 527 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
SHANOR-NORTHVUE...OR NEAR BUTLER...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUTLER...HOMEACRE-LYNDORA...SHANOR-NORTHVUE...CHICORA...
EAST BUTLER...WORTHINGTON...WEST SUNBURY AND HOOKER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4096 7955 4076 7967 4092 8002 4101 7992
TIME...MOT...LOC 2127Z 288DEG 20KT 4095 7987

TAX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:10 PM EDTSpecial Weather StatementPBZButler20 min
Jul 16, 5:27 PM EDTSpecial Weather StatementPBZButler33 min
Jul 16, 7:03 PM EDTSpecial Weather StatementPBZFayette42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.